Wyoming, 2006

Lightning Strike in Wyoming, May 8, 2006

May 8, 2006 · NWS RIW · 1 event in 1 county or zone

Lightning struck the peak of a roof at a house on Platte River Road igniting a fire within the structure. Smoke quickly spread throughout the house and into the attic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning struck the peak of a roof at a house on Platte River Road igniting a fire within the structure. Smoke quickly spread throughout the house and into the attic. A portion of the home's cement foundation was blown apart. The home's lone resident was not injured but did report that she felt the house shake when the bolt struck.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 8, 2:27 AM MST, 11 hours 43 minutes earlier.

Area forecast discussion, May 8, 2:27 AM MST, 11 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
327 AM MDT MON MAY 8 2006

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
FIRST WAVE MOVING THROUGH THIS MORNING BRINGING RAIN AND SNOW ABOVE
8000 FEET.   TRAILING EDGE OF THE WAVE AT 08Z THROUGH CENTRAL
WYOMING. THE WAVE WILL EXIT THE AREA BY 12Z...WITH SOME LINGERING
SHOWERS. NEXT WAVE OVER EASTERN WASHINGTON/OREGON WHICH IS SPREADING
SOME SHOWERS AND ISOLATED THUNDERSTORMS INTO WESTERN IDAHO.  EXPECT
THIS BATCH OF PRECIP TO MAKE IT INTO WESTERN WYOMING JUST AFTER 12Z
AND ACROSS THE AREA THROUGH EARLY AFTERNOON.  DECENT INSTABILITY WITH
-1 TO -2 LI/S THIS AHEAD OF THE WAVE AS WELL HIGH LEVEL TOTAL TOTALS
ABOVE 32C SO EXPECT SOME THUNDERSTORMS.  COLD FRONT WILL BE HANGING
ON IN THE NORTH...BUT WILL BE WAFFLING ACROSS THE CENTRAL TODAY.
WINDS WILL BE BLOWING AGAIN TODAY...BECOMING ERRATIC AT TIMES WHERE
THE FRONT RETREATS AND ADVANCES IN THE CENTRAL.  THE MAIN WAVE LIES
NORTH OVER SOUTHERN BC AND ALBERTA...WHICH WILL BE SPINNING UP INTO A
CLOSED LOW TODAY.  THIS LOW TO SLIDE SLOWLY SOUTHEAST OVER THE NEXT
FEW DAYS BRINGING NORTHWEST FLOW OVER WYOMING AND COLDER
TEMPERATURES.  THE LOW WILL TRACK ACROSS SOUTHERN ALBERTA AND
SASKATCHEWAN THROUGH TOMORROW...AND INTO THE DAKOTAS TUESDAY NIGHT.
A FEW WAVES ROTATE AROUND THE LOW THROUGH NORTHEAST WYOMING...KEEPING
MUCH OF THE PRECIPITATION ACROSS THE NORTH AND EAST TONIGHT INTO
TUESDAY.  COLD FRONT SURGES TONIGHT ACROSS THE AREA WITH H7 TEMPS
FALLING TO -10C TUESDAY MORNING.  THIS WILL LIKELY BRING THE SNOW
LEVELS TO THE BASIN FLOORS.  ANOTHER COLD AIR SURGE ADVANCES IN
WEDNESDAY MORNING.  PATTERN TRANSITIONS TO RIDGE DURING THE DAY
WEDNESDAY WITH WARM AIR ADVECTION.  THIS WILL BRING IN A MORE STABLE
AND DRIER AIRMASS.

.LONG TERM...THURSDAY THROUGH MONDAY
EXTENDED MODELS DIVERGED AGAIN TONIGHT AS THE ECMWF NOW WANTS TO
DEVELOP UNREALISTIC LOW PRESSURE CENTERS OVER MONTANA AND SOUTHERN
CANADA WHILE THE GFS HOLDS ON TO A BROAD FLAT HIGH PRESSURE RIDGE.
WITH THE CONTINUAL FLIP FLOPS IN THE EXTENDED MODELS HAVE MADE
LITTLE CHANGES EXPECT FOR WARMING TEMPERATURES SATURDAY...SUNDAY AND
MONDAY. THE UPPER LEVEL HIGH PRESSURE RIDGE MOVES EAST OVER WYOMING
ON FRIDAY AND EXPECT DRY CONDITIONS WITH WARMER TEMPERATURES. THE
RIDGE AXIS SHOULD BE SHIFTED SLIGHTLY EAST OF WYOMING ON SATURDAY
WITH INCREASING MOISTURE AND INSTABILITY IN THE FAR NORTH WHICH
SHOULD SUPPORT SOME MOUNTAIN SHOWERS THERE. THE GFS KEEPS THE MAIN
LOW PRESSURE TROUGH OFF OF THE WEST COAST OF THE PACIFIC NORTHWEST
WITH SOME WEAK SHORT WAVE ENERGY MOVING THROUGH THE FLATTENED HIGH
PRESSURE RIDGE OVER THE CENTRAL ROCKIES. HAVE GONE WITH A DRY AND
MILD FORECAST SATURDAY...SUNDAY AND MONDAY WITH BREEZY WEST WINDS IN
THE MOUNTAINS AND THROUGH THE WIND CORRIDOR.  DUE TO THE RECENT
UNCERTAINTY WITH THE EXTENDED MODELS...CONFIDENCE IN THE LATER
PERIODS IS NOT HIGH AT THIS TIME.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...TWB
LONG TERM...C.BAKER
Hazardous weather outlook, May 8, 4:03 AM MST, 10 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
503 AM MDT MON MAY 8 2006

WYZ001>020-022>030-091104-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
503 AM MDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A DISTURBANCE WILL MOVE ACROSS THE STATE TODAY BRINGING SOME RAIN
AND MOUNTAIN SNOW SHOWERS.  A FEW THUNDERSTORMS ARE ALSO POSSIBLE...
WITH LIGHTNING BRING THE MAIN THREAT.  THE SNOW LEVEL WILL BE
AROUND 7500 FEET.  A STRONG COLD FRONT WILL MOVE INTO THE AREA
TONIGHT BRINGING MUCH COLDER TEMPERATURES AND SOME RAIN SHOWERS TO
THE NORTH.  THE RAIN WILL LIKELY CHANGE OVER TO SNOW OVER THE LOW
ELEVATIONS.  THE SHOWERS WILL BE MOST NUMEROUS OVER JOHNSON COUNTY
AND THE BIGHORN MOUNTAINS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

RAIN AND SNOW SHOWERS...AND EVEN A FEW THUNDERSTORMS ARE STILL
POSSIBLE TUESDAY.  TEMPERATURES WILL BE MUCH COOLER...WITH READINGS
IN THE MID 40S TO MID 50S.  THE SHOWERS WILL TAPER OFF TUESDAY
NIGHT.

SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT FOR SNOWFALL.

TEAM RIVERTON

The radar

The Riverton/Lander radar (KRIW), 137 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Natrona

When
May 8, 2:10 PM MST
Where
Natrona County, 7 mi E of Casper
Property damage
$65,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508280.